|Thrush?...or Coated Tongue after medicine
Jun 15, 1999
Dave, I have had protected sex with other people and recently developed a white tongue....evenly white with little red dots that are perfectly spaced....some minor pain or tingling when eating some foods....I have never had unprotected sex....I developed this white coating on my tongue after being placed on a blood pressure pill, Zyrtec for allergies, xanax for nerves, and taking a shot of cellestone, a steroid for back problems....this tongue problem developed three to four weeks after starting these meds and getting this shot...and I have been under a lot of stress...am awaiting my HIV results but am a little freaked out...dentist is unsure but placed me today on Nystatin ....he sais if it is thrush, it is mild...if it is thrust, does this mean HIV positive status...and since I had protected sex only, is it possible it started from that steroid shot and the combination of those meds because while i was on them I had a very dry throat and mouth...help please, am stressed by this
Response from Dr. Reznik
Before I start, let me state that it is impossible to diagnose your condition without having the opportunity to examine you, even with the detailed history you mention in this message. With this in mind, I can share a thought or two:
It is possible to develop candidiasis (thrush) due to the use of a systemic corticosteroids, but you mention you only received one shot and that the symptoms did not appear for 3- 4 weeks, therefore it is unlikely that this is the cause of your white tongue. It is very important to point out the fact there are several reasons why an individual may present with thrush, including but not limited to use of systemic corticosteroids, asthma inhalers, broad spectrum antibiotics, uncontrolled diabetes, and HIV. To answer one part of your question, if you do have thrush this does not equate with a positive HIV serostatus.
You mention that you are experiencing a dry mouth and throat. Both Zyrtec and stress, can lead to dry mouth or xerostomia.. The first condition that would appear in my differential would be coated tongue. The evenly spaced "red dots" which appear on the back part of your tongue are part of the normal anatomy of the tongue.
Nystatin is a very weak topical antifungal that has an incredibly high sugar content (50%) and should be accompanied by a topical fluoride to prevent tooth decay in people who experience dry mouth. I cannot remember the last time I wrote for nystatin due to the issues I just mentioned. For those who do experience mild to moderate thrush, I usually prescribe Mycelex (clotrimazole troches) a more effective topical antifungal.
Diagnosing Erythematous Candidiasis
thrush vs geogrpaphic tongue
- Is Sinus Infection An Early Sign Of HIV?
- Bloody Pee After Sex With Sex Worker Worried I Have HIV
- Fever After Anal Sex Bottom Worried I Have HIV
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
- Itchy Scrotum After Touching Vaginal Fluid Sign Of HIV AIDS
- Penis Discharge After Anal Sex Bottom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.